Alert archive / Iowa / Dense Fog Advisories in 2017

Dense Fog Advisory 21, NWS Des Moines, IA

November 1, 201720 counties in Iowa

NWS Des Moines, IA issued this dense fog advisory at Nov 1, 2017, 9:53 PM CDT for 20 counties in Iowa. It took effect at Nov 2, 2017, 12:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 1, 2017, 9:53 PM CDT (02:53 UTC)
In effect from
Nov 2, 2017, 12:00 AM CDT
Expired
Nov 2, 2017, 9:00 AM CDT
In force
9 hr
Issued by
NWS Des Moines, IA

Counties Appanoose County, IA, Black Hawk County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Grundy County, IA, Jasper County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Poweshiek County, IA, Ringgold County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 561 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
561 m²/s²
0-3 km storm-relative helicity
644 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WWUS73 KDMX 020253
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
953 PM CDT Wed Nov 1 2017

...Dense Fog Expected Early Thursday Morning...

.Fog is expected to gradually worsen with lowering visibilities
into the early morning hours Thursday as light south winds 
continue to push low level moisture into southern and southeast 
Iowa.

IAZ061-062-073>075-083>086-093>097-021100-
/O.NEW.KDMX.FG.Y.0021.171102T0500Z-171102T1400Z/
Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Newton, Grinnell, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Osceola, Chariton, Albia, 
Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, 
Humeston, Centerville, and Bloomfield
953 PM CDT Wed Nov 1 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THURSDAY...

The National Weather Service in Des Moines has issued a Dense Fog
Advisory, which is in effect until 9 AM CDT Thursday. 

* VISIBILITY...Visibilities of 1 to 3 miles late this evening are
  expected to drop to a quarter mile or less after midnight and
  remain so until shortly after sunrise.

* IMPACTS...Low visibilities in dense fog will make for limited 
  sight distance and hazardous travel overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you.

&&

$$

Small
4 follow-up statements
951 
WWUS73 KDMX 020841
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
341 AM CDT Thu Nov 2 2017

...Dense Fog Continues Across the Region This Morning...

.Fog has become more widespread with a few areas with near zero 
visibility over the south and southeast. The fog will expand some
by sunrise and then continue through mid morning today as light 
south winds push low level moisture into southern and southeast 
Iowa.

IAZ061-062-073>075-083>086-093>097-021400-
/O.CON.KDMX.FG.Y.0021.000000T0000Z-171102T1400Z/
Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Newton, Grinnell, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Osceola, Chariton, Albia, 
Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, 
Humeston, Centerville, and Bloomfield
341 AM CDT Thu Nov 2 2017

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

* VISIBILITY...Visibility will continue near a quarter mile or
  less through at least 8 am and then improve toward mid morning 
  today.
 
* IMPACTS...Low visibilities in dense fog will make for limited
  sight distance and hazardous travel. Drive carefully. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be reduced
to less than one quarter mile. Slow down and use low beam headlights
or fog lights. Be cautious near intersections...railroad crossings
and bus stops. Allow extra stopping distance between you and the 
vehicle in front of you. 

&&

$$

REV
106 
WWUS73 KDMX 021008
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
508 AM CDT Thu Nov 2 2017

...Dense Fog Continues Across the Region This Morning...

.Fog has become more widespread with a few areas with near zero
visibility over the south and southeast. The fog will expand some
by sunrise and then continue through mid morning today as light
south winds push low level moisture into southern and southeast
Iowa.

IAZ049-050-082-092-021400-
/O.EXA.KDMX.FG.Y.0021.000000T0000Z-171102T1400Z/
Marshall-Tama-Union-Taylor-
Including the cities of Marshalltown, Tama, Toledo, Traer, 
Dysart, Gladbrook, Creston, Bedford, Lenox, and New Market
508 AM CDT Thu Nov 2 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

The National Weather Service in Des Moines has issued a Dense Fog
Advisory, which is in effect until 9 AM CDT this morning. 

* VISIBILITY...Visibility will continue near a quarter mile or 
  less through at least 8 am and then improve toward mid morning 
  today. 

* IMPACTS...Low visibilities in dense fog will make for limited 
  sight distance and hazardous travel. Drive carefully. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. Slow down and use low beam
headlights or fog lights. Be cautious near intersections...
railroad crossings and bus stops. Allow extra stopping distance
between you and the vehicle in front of you.

&&

$$

IAZ061-062-073>075-083>086-093>097-021400-
/O.CON.KDMX.FG.Y.0021.000000T0000Z-171102T1400Z/
Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Newton, Grinnell, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Osceola, Chariton, Albia, 
Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, 
Humeston, Centerville, and Bloomfield
508 AM CDT Thu Nov 2 2017

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

* VISIBILITY...Visibility will continue near a quarter mile or 
  less through at least 8 am and then improve toward mid morning 
  today. 

* IMPACTS...Low visibilities in dense fog will make for limited 
  sight distance and hazardous travel. Drive carefully. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. Slow down and use low beam
headlights or fog lights. Be cautious near intersections...
railroad crossings and bus stops. Allow extra stopping distance
between you and the vehicle in front of you.

&&

$$

REV
613 
WWUS73 KDMX 021136
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
636 AM CDT Thu Nov 2 2017

...Dense Fog Continues Across the Region This Morning...

.Fog has become more widespread with a few areas with near zero
visibility over the south and southeast. The fog will expand some
by sunrise and then continue through mid morning today as light
south winds push low level moisture into southern and eastern 
Iowa.

IAZ038-039-021400-
/O.EXA.KDMX.FG.Y.0021.000000T0000Z-171102T1400Z/
Grundy-Black Hawk-
Including the cities of Grundy Center, Reinbeck, Conrad, Dike, 
Wellsburg, Waterloo, and Cedar Falls
636 AM CDT Thu Nov 2 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

The National Weather Service in Des Moines has issued a Dense Fog
Advisory, which is in effect until 9 AM CDT this morning. 

* VISIBILITY...Visibility will continue near a quarter mile or 
  less through at least 8 am and then improve toward mid morning 
  today. 

* IMPACTS...Low visibilities in dense fog will make for limited 
  sight distance and hazardous travel. Drive carefully. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. Slow down and use low beam
headlights or fog lights. Be cautious near intersections...
railroad crossings and bus stops. Allow extra stopping distance
between you and the vehicle in front of you.

&&

$$

IAZ049-050-061-062-073>075-082>086-092>097-021400-
/O.CON.KDMX.FG.Y.0021.000000T0000Z-171102T1400Z/
Marshall-Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
Including the cities of Marshalltown, Tama, Toledo, Traer, 
Dysart, Gladbrook, Newton, Grinnell, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, 
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
636 AM CDT Thu Nov 2 2017

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

* VISIBILITY...Visibility will continue near a quarter mile or 
  less through at least 8 am and then improve toward mid morning 
  today. 

* IMPACTS...Low visibilities in dense fog will make for limited 
  sight distance and hazardous travel. Drive carefully. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. Slow down and use low beam
headlights or fog lights. Be cautious near intersections...
railroad crossings and bus stops. Allow extra stopping distance
between you and the vehicle in front of you.

&&

$$

REV
417 
WWUS73 KDMX 021401
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
901 AM CDT Thu Nov 2 2017

...Visibilities improving across the area...

IAZ038-039-049-050-061-062-073>075-082>086-092>097-021515-
/O.EXP.KDMX.FG.Y.0021.000000T0000Z-171102T1400Z/
Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-Warren-Marion-
Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
Including the cities of Grundy Center, Reinbeck, Conrad, Dike, 
Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, 
Traer, Dysart, Gladbrook, Newton, Grinnell, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Creston, Osceola, 
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
901 AM CDT Thu Nov 2 2017

...DENSE FOG ADVISORY HAS EXPIRED...

Local dense fog may still be possible through 10 a.m. however,
conditions continue to improve and the advisory has been allowed
to expire.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this dense fog advisory went out at Nov 1, 6:51 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Nov 1, 6:51 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
651 PM CDT Wed Nov 1 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 340 PM CDT Wed Nov 1 2017

Warm advection will persist into the evening and overnight prior to
arrival of weak frontal boundary late tonight.  There are a few
concerns expected overnight regarding precipitation and potential
fog.  As for the fog potential, high surface dewpoints south of the
state will advect northward overnight.  As this moisture arrives in
the state, ceilings are expected to lower along with the potential
for drizzle and fog, especially in the south and east ahead of the
approaching boundary.  Have included the mention of both drizzle and
fog in southeast half of the forecast area and this will continue to
be watched to see how dense the fog becomes.  Meanwhile,
frontogenetical forcing associated with a weak wave moving just
north of the state arrives around midnight.  This forcing is well
noted in the 650-600mb layer on both GFS and NAM and is strongest
from 06-12z in far northern Iowa.  This is expected to produce light
rainfall across the north late tonight to an hour or two after
sunrise.  Lows overnight will likely be at or above guidance giving
the relatively thick cloudiness and moisture advection ahead of the
front.

The boundary will be to the southeast of the forecast area by mid
morning with drier air deepening across the state.  This will have
the affect of lifting and fog by mid morning along with ending any
drizzle threat.  A few showers may linger in the far east through
late morning as the system passes, otherwise some partial clearing
is expected by late afternoon as subsidence increases.

.LONG TERM.../Thursday night through Wednesday/
Issued at 340 PM CDT Wed Nov 1 2017

Ridge of high pressure will remain over Iowa Thursday night
resulting in light northerly flow and cool temperatures. The light
north/northeast flow will continue through at least Friday morning
then a gradual shift to easterly winds as the high moves east into
southern Ontario and lee side cyclogenesis increases through Wyoming
and Colorado. Mid-level warm advection will strengthen the inversion
aloft on Friday and should keep temperatures relatively cool through
the day. Low level moisture advection increasing the dew points
Friday night will bring steady to rising temperatures to Iowa. The
theta-e advection will cause near saturation below 700 mb. Some
precipitation is possible as this occurs and continued the trend of
little to no snow as profiles rise above 0C.
. In addition, areas of fog and/or drizzle may develop ahead of an
approaching warm front that will be into northern Missouri by
Saturday morning. The low level stratus may persist much of the day,
especially across the northern half of Iowa. High temperatures in
areas of stratus will be dependent on surface dew points with highs
within 2 to 4 degrees of peak dew points. Current forecast for dew
points are in the low to mid 40s north to low to mid 50s south. The
thermal ridge will move across Iowa late Saturday night into early
Sunday then a cold front moves southeast through the state by late
morning and through the afternoon. Expect steady to falling
temperatures especially over the northwest by the afternoon and this
may extend into central Iowa. The timing of the cold advection will
impact high temperatures. Forecast highs are in the mid to upper 40s
northwest to mid to upper 60s southeast.

Monday will be cooler and will feature more zonal flow with Iowa
situated between much colder air to the north and much warmer to the
south. Forecast guidance is starting to latch on to a vigorous short
trough kicking out of the Pacific Northwest Monday night and into
Tuesday. As the short wave trough draws closer to Iowa, stronger
kinematic forcing will arrive and precipitation chances will
increase. The system will also drag colder air down into the state.
This system may be capable of producing accumulating snowfall to
portions of the forecast area. Current forecast high temperatures
likely are too optimistic and should the scenario above unfold,
reading may be 3-6 degrees too warm. Higher resolution details will
be resolved as this system approaches.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 648 PM CDT Wed Nov 1 2017

The primary concern into Thu morning will be stratus and fog
trends with confidence increasing that IFR/LIFR conditions in fog
and drizzle will develop during either the late evening or early
morning hours and last into mid Thu morning. Light south winds
will continue to bring increasing low level moisture into Iowa
before a weak frontal passage pushing it back south into midday
quickly returns VFR conditions. A weak system associated with the
front may also bring periods of light rain to northern IA during
the morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Donavon
AVIATION...Small
Hazardous weather outlook, Nov 1, 3:50 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CDT Wed Nov 1 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-022100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
350 PM CDT Wed Nov 1 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Locally dense fog is possible tonight. The most favored locations
are over portions of central and south central Iowa.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Dense Fog Advisories in Iowa, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.